Alert archive / Maryland / Flash Flood Warnings in 2004

Flash Flood Warning 43, NWS Baltimore/Washington

July 27, 2004Prince George's County, Maryland

NWS Baltimore/Washington issued this flash flood warning at Jul 27, 2004, 9:44 PM EDT for Prince George's County, Maryland. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 27, 2004, 9:44 PM EDT (01:44 UTC)
Expired
Jul 27, 2004, 11:45 PM EDT
In force
2 hr
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Prince George's County, MD

The radar

The Sterling radar (KLWX), 58 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 1.7 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2004-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 685 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2004-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
685 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1049 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 9:30 PM EDT, 14 minutes earlier.

Area forecast discussion, Jul 27, 9:30 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
930 PM EDT TUE JUL 27 2004

.DISCUSSION...DEEP LAYER MOISTURE AHEAD OF H5 TROUGH MOVING THROUGH
THE OH VALLEY CONTINUES TO MOVE SLOWLY NORTHWARD INTO THE CWA FROM
NC THIS EVENING. SHOWERS AND THUNDERSTORMS IN UNIFORM SOUTHWEST FLOW
ACROSS THE REGION. 00Z SOUNDING FOR IAD SHOWED PW AT 2.10 INCHES.
SHOWERS AND THUNDERSTORMS WHICH HAVE FORMED IN BROAD AREA OF ASCENT
HAVE PRODUCED RAINFALL RATES OF 1 TO 2 INCHES PER HOUR THIS EVENING
AND LOCALIZED FLOODING. META AND RUC SHOWING FAIRLY HIGH UVV ACROSS
THE EASTERN THIRD OF THE CWA OVERNIGHT...WHERE WILL KEEP FLOOD WATCH
IN EFFECT THROUGH 4 AM. WILL LOWER POPS WEST OF THE BLUE RIDGE BASED
ON RADAR TRENDS AND WEAKER FORCING.

SMITH

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FFA UNTIL 4 AM WEDNESDAY DCZ001
MD...FFA UNTIL 4 AM WEDNESDAY
MDZ005>007...MDZ009>011...MDZ013>014...MDZ016>018.
VA...FFA UNTIL 4 AM WEDNESDAY VAZ052>053...VAZ055>057.
WV...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Jul 27, 11:27 AM EDT, 10 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1127 AM EDT TUE JUL 27 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-280800-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
1127 AM EDT TUE JUL 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.

.DAY ONE...

SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AS A COLD FRONT SLOWLY
ADVANCES FROM THE WEST. WITH ABUNDANT MOISTURE IN THE
ATMOSPHERE...HEAVY RAINFALL WILL BE POSSIBLE THROUGH THIS EVENING.

SOME OF THE HEAVIER SHOWERS AND THUNDERSTORMS COULD PRODUCE RAINFALL
OF UP TO 3 INCHES IN A SHORT PERIOD OF TIME. THIS WOULD BE
SUFFICIENT TO CAUSE FLOODING OF STREAMS...CREEKS AND URBAN AREAS.

.DAYS TWO THROUGH SEVEN...

HEAVY RAINFALL WILL BE POSSIBLE EAST OF INTERSTATE 95 ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED

In the hours before

Local storm report, Jul 27, 7:50 PM EDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
750 PM EDT TUE JUL 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0645 PM     FLASH FLOOD      5 SE BEL AIR            39.48N 76.28W
07/27/2004                   HARFORD            MD   EMERGENCY MNGR

            ROADS HAVE BEEN CLOSED ALONG HIGHWAY 7 AND 136. AS WELL
            AS SCHUCKS DR AND EDWARDS LN.

&&

JD
Local storm report, Jul 27, 9:12 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
912 PM EDT TUE JUL 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0900 PM     FLASH FLOOD      GREAT MILLS             38.24N 76.50W
07/27/2004                   ST. MARYS          MD   EMERGENCY MNGR

            ROADS CLOSED AROUND THE CITY OF GREAT MILLS.

&&

JD

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 7:10 AM EDTFlash Flood WarningLWXFairfax4 hr
Jul 27, 8:48 PM EDTFlash Flood WarningLWXHarford117 min
Jul 27, 9:23 PM EDTFlash Flood WarningLWXBaltimore, Howard, Montgomery, City of Baltimore2 hr
Jul 27, 10:35 PM EDTFlash Flood WarningLWXHarford115 min
Jul 27, 11:44 PM EDTFlash Flood WarningLWXPrince George's2 hr

Nearby

Flash Flood Warnings in Maryland, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.